By Kathryn Doyle
(Reuters Health) - Proton pump inhibitor (PPI) therapy was associated with an increased risk of myocardial infarction (MI) in a data mining study by U.S. researchers.
There have been questions about the safety of PPIs for people who have had a coronary event like MI, said lead author Nigam H. Shah of Stanford University in California, but most research has focused on the interaction between these drugs and the blood thinner clopidogrel.
"We found that this association exists regardless of clopidogrel use," the authors write in PLOS One, online June 10.
"Now, given the underlying biology and the effect of these drugs in reducing nitric oxide in the blood vessel walls, the observed association is not super surprising," Shah told Reuters Health by email.
Although the results are compelling, this study does not prove that PPIs cause MI, however, he said.
More than 20 million people in the U.S. use a PPI each year, the investigators note in their paper.
Using a novel approach for mining clinical data for pharmacovigilance, the research team queried over 16 million clinical documents on 2.9 million individuals to examine whether PPI usage was associated with cardiovascular risk in the general population.
In multiple data sources, gastroesophageal reflux disease (GERD) patients exposed to PPIs had a 1.16 fold increased risk of MI, they report.
Survival analysis in a prospective cohort found a two-fold increased risk of cardiovascular mortality in PPI users. The results were independent of clopidogrel use.
The new results are interesting and add to an ongoing debate, but "based on our current knowledge about PPIs, including this new study, we do not have enough information to change guidelines," said Dr. Mette Gitz Charlot of Gentofte University Hospital in Hellerup, Denmark.
H2 blockers, which include famotidine (Pepcid AC) and ranitidine (Zantac), were not associated with increased cardiovascular risk, Shah's team found.
"Consistent with our pre-clinical findings that PPIs may adversely impact vascular function, our data-mining study supports the association of PPI exposure with risk for MI in the general population," the authors write.
Stopping the drug would allow nitric oxide levels to get back to normal, so taking the drug for a shorter period, like two weeks, as recommended, might be quite safe, Shah commented. But some people take PPIs for much longer than recommended.
"Other studies have suggested different explanations, but as the authors point out it might not be the PPI treatment that causes the increased risk of heart attack in heartburn patients," Charlot told Reuters Health by email. "It is possible that PPI usage is merely a marker of a sicker patient population."
Angina can mimic the symptoms of heartburn and it is possible that misdiagnosed patients explain the increase in risk, she noted.
Shah said patients with heart disease should discuss an alternative, like an H2 blocker, if they need to take such drugs for a long duration.
But patients should not stop treating their gastroesophageal reflux disease without talking to their doctors, and should keep in mind that H2 blockers are less effective at treating it than PPIs, added Charlot.
"If you have been using PPIs over the counter for a long time, tell your doctor," Shah advised.